Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 98, NWS Pittsburgh, PA

July 8, 2003Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 10:23 AM EDT for Columbiana County, Ohio. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 10:23 AM EDT (14:23 UTC)
Expired
Jul 8, 2003, 12:00 PM EDT
In force
97 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 081425
FFWPBZ
OHC029-081600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1023 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL NOON EDT

* AT 1023 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING
  ALONG ROUTE 154 NEAR ELKTON.

<<CALL TO ACTION>> DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:30 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 8, 8:30 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 AM EDT TUE JUL 8 2003

PER LATEST RADAR DATA, HAVE DISCONTINUED THE SEVERE THUNDERSTORM WATCH.
PER RECENT HEAVY RAIN, HOWEVER, WILL KEEP FLOOD WATCH GOING THROUGH
TONIGHT. PER SATELLITE DATA, THERE MAY NOT BE MUCH SUNSHINE UNTIL THIS
AFTERNOON. CONSEQUENTLY THUNDERSTORMS MAY NOT RE-FIRE UNTIL MID OR LATE
AFTERNOON. PER RUC, AN EAST-WEST THETA-E BOUNDARY MAY STRENGTHEN LATER
TODAY. THERE CAN BE SOME MOISTURE FLUX CONVERGENCE OVER THE UPPER OHIO
VALLEY LATER TODAY ALSO.

THE ETA SHOWS A LOW PRESSURE CENTER MOVING THROUGH THE OHIO VALLEY
TONIGHT INTO WEDNESDAY. SO ANOTHER REASON, THUNDERSTORMS SHOULD BECOME
LIKELY AGAIN TONIGHT INTO WEDNESDAY. THIS MAY NECESSITATE EXTENDING THE
FLOOD WATCH.

THE GFS SHOWS THE NEXT ROUND OF CONCENTRATED THUNDERSTORMS CAN BE
THURSDAY.  ...GIORDANO

.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
PA...FLOOD WATCH TODAY AND TONIGHT.
WV...FLOOD WATCH TODAY AND TONIGHT.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 5 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 8, 8:39 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
839 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    COUNTYWIDE                WV   FLASH FLOODS
07/08/03   TUCKER                         STREAMS OVER BANKS
                                          THROUGHOUT COUNTY. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Jul 8, 8:54 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
854 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    BEAVER FALLS              PA   WIND DAMAGE
07/08/03   BEAVER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jul 8, 9:30 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
930 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    CADIZ                     OH   WIND DAMAGE
07/08/03   HARRISON                       TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1130 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/07/03   TUSCARAWAS                     TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1110 PM    LORE CITY                 OHIO   WIND DAMAGE
07/07/03   GUERNSEY                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1045 PM    CAMBRIDGE                 OH   WIND DAMAGE
07/07/03   GUERNSEY                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jul 8, 9:59 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
959 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    MORGANTOWN                WV   FLASH FLOODS
07/08/03   MONONGALIA                     ROAD FLOODING. REPORTED BY
                                          LAW ENFORCEMENT

1000 AM    BULL RUN                  WV   FLASH FLOODS
07/08/03   PRESTON                        STREAM FLOODING. REPORTED
                                          BY LAW ENFORCEMENT

1000 AM    TYRONE                    WV   FLASH FLOODS
07/08/03   MONONGALIA                     STREAM FLOODING. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Jul 8, 10:04 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1004 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    ST. CLAIRSVILLE           OH   WIND DAMAGE
07/08/03   BELMONT                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jul 8, 10:23 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1023 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    ELKTON                    OHIO   FLASH FLOODS
07/08/03   COLUMBIANA                     ROAD FLOODING. REPORTED BY
                                          EMERGENCY MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:38 PM EDTSevere Thunderstorm WarningPBZMuskingum67 min
Jul 7, 9:54 PM EDTSevere Thunderstorm WarningPBZGuernsey66 min
Jul 7, 10:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Jul 7, 11:03 PM EDTSevere Thunderstorm WarningPBZGuernsey42 min
Jul 7, 11:20 PM EDTSevere Thunderstorm WarningPBZHarrison55 min
Jul 7, 11:41 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
Jul 8, 3:00 AM EDTSevere Thunderstorm WarningPBZColumbiana30 min
Jul 8, 4:19 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Jul 8, 4:34 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 5:09 AM EDTSevere Thunderstorm WarningPBZMuskingum66 min
Jul 8, 5:20 AM EDTSevere Thunderstorm WarningPBZColumbiana55 min
Jul 8, 5:24 AM EDTSevere Thunderstorm WarningPBZTuscarawas66 min
Jul 8, 5:43 AM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningPBZCarroll61 min
Jul 8, 5:54 AM EDTSevere Thunderstorm WarningPBZHarrison66 min
Jul 8, 5:57 AM EDTSevere Thunderstorm WarningPBZNoble63 min
Jul 8, 6:05 AM EDTSevere Thunderstorm WarningPBZBelmont55 min
Jul 8, 6:12 AM EDTSevere Thunderstorm WarningPBZJefferson63 min
Jul 8, 6:15 AM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 6:24 AM EDTSevere Thunderstorm WarningPBZMonroe66 min
Jul 8, 7:38 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 6:10 PM EDTSevere Thunderstorm WarningPBZCoshocton35 min
Jul 8, 6:21 PM EDTSevere Thunderstorm WarningPBZTuscarawas54 min
Jul 8, 6:37 PM EDTSevere Thunderstorm WarningPBZHarrison53 min
Jul 8, 6:40 PM EDTSevere Thunderstorm WarningPBZCarroll65 min
Jul 8, 6:58 PM EDTSevere Thunderstorm WarningPBZJefferson62 min
Jul 8, 7:00 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 7:27 PM EDTFlash Flood WarningPBZCarroll3 hr
Jul 8, 7:48 PM EDTFlash Flood WarningPBZColumbiana3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.